Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 75, NWS Tucson, AZ

September 22, 2014Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 22, 2014, 3:06 AM MST for Greenlee County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2014, 3:06 AM MST (10:06 UTC)
Expired
Sep 22, 2014, 9:00 AM MST
In force
6 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 188 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WGUS55 KTWC 221006
FFWTWC
AZC011-221300-
/O.NEW.KTWC.FF.W.0075.140922T1006Z-140922T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
306 AM MST MON SEP 22 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 600 AM MST

* AT 252 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN OVER THE PAST COUPLE OF 
HOURS IN A WIDESPREAD AREA TO THE EAST OF CLIFTON. RAINFALL RUNOFF 
WILL SIGNIFICANTLY IMPACT WARDS CANYON ROAD...AND THE WASH BETWEEN 
HACKBERRY DRIVE AND VERDE LEE. FLASH FLOODING MAY ALSO IMPACT THE 
HOUSING COMMUNITIES ALONG WARDS CANYON ROAD.

IN ADDITION TO THIS AREA...PORTIONS OF HIGHWAY 78 TO THE NORTH OF 
THE JUNCTION WITH HIGHWAY 191 WILL ALSO BE IMPACTED WITH RUNNING 
WATER IN ROADWAY DIPS AND OTHER LOW LYING AREAS. 

STORMS ARE MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3327 10937 3314 10905 3290 10905 3290 10928

$$
2 follow-up statements
149 
WGUS55 KTWC 221237
FFWTWC
AZC011-221600-
/O.EXT.KTWC.FF.W.0075.000000T0000Z-140922T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
537 AM MST MON SEP 22 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 900 AM MST

* AT 530 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
BETWEEN 1.50 AND 2.50 INCHES OF RAIN HAS FALLEN DURING THE EARLY 
MORNING HOURS IN A WIDESPREAD AREA TO THE EAST AND SOUTHEAST OF 
CLIFTON. RAINFALL RUNOFF WILL SIGNIFICANTLY IMPACT WARDS CANYON 
ROAD. FLASH FLOODING MAY ALSO IMPACT THE HOUSING COMMUNITIES ALONG 
WARDS CANYON ROAD.

IN ADDITION TO THIS AREA...PORTIONS OF HIGHWAY 78 TO THE NORTH OF 
THE JUNCTION WITH HIGHWAY 191 WILL ALSO BE IMPACTED WITH RUNNING 
WATER IN ROADWAY DIPS AND OTHER LOW LYING AREAS.

THIS FLASH FLOOD WARNING EXTENDS THE PREVIOUS FLASH FLOOD WARNING 
FOR THE SAME AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3327 10937 3314 10905 3290 10905 3290 10928

$$
841 
WGUS75 KTWC 221608
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
908 AM MST MON SEP 22 2014

AZC011-221614-
/O.EXP.KTWC.FF.W.0075.000000T0000Z-140922T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENLEE AZ-
908 AM MST MON SEP 22 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GREENLEE COUNTY...

EARLIER THIS MORNING HEAVY RAINS OCCURRED OVER PORTIONS OF GREENLEE 
COUNTY. AS A RESULT A FLASH FLOOD WARNING WAS ISSUED. HOWEVER...THE 
RAINS HAVE LONG SINCE DISSIPATED. THEREFORE...THE WARNING WAS 
ALLOWED TO EXPIRE AT 9 AM MST THIS MORNING. HOWEVER...AREAS SUCH AS 
WARDS CANYON MAY CONTINUE TO SEE FLOWING WATER THAT MAY IMPACT 
TRAFFIC IN THE AREA THROUGH THE REMAINDER OF THIS MORNING AND 
PERHAPS INTO THE AFTERNOON. 

N ADDITION TO THIS AREA...PORTIONS OF HIGHWAY 78 TO THE NORTH OF THE 
JUNCTION WITH HIGHWAY 191 MAY ALSO SEE RUNNING WATER IN ROADWAY DIPS 
AND OTHER LOW LYING AREAS THROUGH THIS MORNING. THEREFORE... 
MOTORISTS ARE ADVISED TO DRIVE WITH CAUTION.

LAT...LON 3327 10937 3314 10905 3290 10905 3290 10928

$$

MOLLERE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 8:35 PM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Sep 21, 8:35 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
835 PM MST SUN SEP 21 2014

.SYNOPSIS...DRIER CONDITIONS WILL LEAD TO REDUCED COVERAGE OF
SHOWERS AND THUNDERSTORMS BY MIDWEEK. THE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL THEN INCREASE DURING THE LATTER PART OF THE WEEK.
A GRADUAL WARMING TREND WILL OCCUR THROUGH WEDNESDAY FOLLOWED BY
COOLER TEMPERATURES NEXT WEEKEND.

&&

.DISCUSSION...EARLIER CONVECTION ACROSS OUR AREA CONTINUES TO
DECREASE IN COVERAGE AND INTENSTIY THIS EVENING. AN AREA OF RAIN
ASSOCIATED WITH A STORM COMPLEX OVER SONORA MEXICO...WHICH PRODUCED
A QUICK 1-2 INCHES NEAR BISBEE...IS ALSO WANING THIS HOUR. GIVEN THE
LINGERING SHOWERS/STORMS ACROSS OUR EASTERN ZONES...NO CHANGES ARE
NEEDED TO THE INHERITED GRIDS AT THIS POINT.

&&

.AVIATION...VALID THRU 23/06Z.
ISOLATED -SHRA/-TSRA MAY OCCUR EAST OF KTUS LATE TONIGHT AND EARLY
MONDAY MORNING. MAIN AREA OF STORMS AS OF 03Z BETWEEN KOLS AND KDUG
WITH OUTFLOW BOUNDARY MOVING TOWARDS KOLS TERMINAL WHICH WILL SHIFT
WINDS TO E WITH THE POSSIBILITY OF A BRIEF GUST TO 20 KTS. SCATTERED
-SHRA/-TSRA AGAIN MONDAY AFTERNOON...ESPECIALLY EAST OF KTUS.
OTHERWISE...SURFACE WIND WILL BE MAINLY LESS THAN 10 KTS THRU MONDAY
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL OCCUR ESPECIALLY FROM TUCSON EASTWARD AND
SOUTHWARD ON MONDAY. DRIER CONDITIONS WILL PRODUCE MARKEDLY LESS
COVERAGE OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY.
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS WILL THEN PREVAIL
THURSDAY INTO NEXT WEEKEND. BRIEF GUSTY OUTFLOWS WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. OTHERWISE...20-FOOT WINDS WILL GENERALLY BE
LESS THAN 15 MPH THIS WEEK.

&&

.PREV DISCUSSION...THE COVERAGE OF SHOWERS/TSTMS SHOULD BE QUITE
SIMILAR MON AFTERNOON/EVENING VERSUS TODAY...AS DEEPER MOISTURE IS
PROGGED TO CONTINUE ACROSS LOCALES MAINLY EAST AND SOUTH OF TUCSON.
THUS...HAVE OPTED FOR ISOLATED TO SCATTERED SHOWERS/TSTMS FROM
TUCSON EWD/SWD MON AFTERNOON/EVENING. EXPECT DRY CONDITIONS ACROSS
WRN PIMA COUNTY. ANY SHOWERS/TSTMS LATE MON NIGHT WILL BE NEAR THE
NEW MEXICO BORDER WITH DRY CONDITIONS ELSEWHERE.

HIGH PRESSURE ALOFT CENTERED OVER THE NRN GULF OF CALIFORNIA TUE IS
PROGGED TO AMPLIFY OVER THE SWRN CONUS WED. WARMER MID-LEVEL TEMPS
IN COMBINATION WITH DECREASED MOISTURE WILL TRANSLATE INTO MARKEDLY
REDUCED PRECIP CHANCES TUE-WED. ISOLATED SHOWERS AND THUNDERSTORMS
WED AFTERNOON/EVENING SHOULD BE CONFINED TO NEAR THE HIGHER TERRAIN
EAST AND SOUTH OF TUCSON.

LOWER AND MID-LEVEL MOISTURE SHOULD INCREASE THUR-SAT AHEAD OF A
DEEPENING UPPER TROUGH OVER THE WRN CONUS. THERE WERE SOME FAIRLY
PRONOUNCED DIFFERENCES BETWEEN THE 21/12Z GFS/ECMWF REGARDING THE
EVOLUTION OF THIS TROUGH BY NEXT WEEKEND. IN ESSENCE...THE GFS
DEPICTED A MORE-PROGRESSIVE SYSTEM VERSUS THE ECMWF...WITH THE GFS
ADVANCING THE MID-LEVEL TROUGH AXIS EAST OF THE AREA BY SUN.
MEANWHILE...THE ECMWF PROGGED SWLY FLOW AND MORE-ROBUST MOISTURE
FIELDS TO BE ACROSS SE AZ SUN IN RESPONSE TO A 568 DM LOW CENTERED
OVER THE GREAT BASIN.

AT ANY RATE...ISOLATED SHOWERS/TSTMS THUR SHOULD INCREASE TO
SCATTERED COVERAGE OF SHOWERS/TSTMS BY SAT. THERE ARE SOME
SIGNATURES VIA THE GFS/ECMWF THAT SUGGEST THE POTENTIAL FOR SEVERE
TSTMS TO OCCUR SAT. HAVE OPTED FOR A MIDDLE-GROUND APPROACH BETWEEN
THE GFS/ECMWF FOR POPS NEXT SUN. THIS TRANSLATES TO ISOLATED SHOWERS/
TSTMS GENERALLY FROM TUCSON EWD WITH DRY CONDITIONS ACROSS
WRN/CENTRAL PIMA COUNTY.

EXPECT A DEGREE-OR-TWO OF DAILY WARMING MON-WED FOLLOWED BY HIGH
TEMPS FALLING BELOW SEASONAL NORMALS NEXT WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:01 PM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Sep 21, 6:56 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 21, 7:25 PM MSTFlash Flood WarningTWCCochise2 hr
Sep 22, 12:53 AM MSTAreal Flood AdvisoryTWCGreenlee82 min
Sep 22, 8:35 AM MSTAreal Flood AdvisoryTWCGraham, Greenlee12 hr
Sep 22, 1:51 PM MSTAreal Flood AdvisoryTWCCochise114 min
Sep 22, 2:35 PM MSTSpecial Weather StatementTWCCochise40 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.